Menopause & Hormonal Acne

One of the potential added bonuses of being in peri-menopause is hormonal acne. Isn’t getting older great?? Our bodies just keep giving us the gifts of aging, and while most of us consider acne just for the young, it’s quite common in menopausal women too. This year I developed hormonal acne after being an acne free person for most of my life. My face started breaking out 5 months ago, and I thought it was standard pimples caused by makeup, sunscreen, stress and that it would clear up like normal. . . well 5 months and many OTC treatments later, I’m still breaking out. I finally went to my dermatologist and she immediately said it was classic HA and put me on Spironolactone.

Hormonal Acne is common in menopause (also pregnancy, monthly cycle, going on & off pill). . .  any time hormones are out of balance. Women have both female and male hormones (estrogen & testosterone). In menopause we produce less estrogen, so testosterone has a greater effect on the body that results in enlarged oil glands which produce breakouts. The most common place for hormonal acne is around the chin, jaw, lower cheeks, back and chest.

Pimples Left

Over the past 5 months I’ve tried: more exfoliating, less exfoliating, dropping sunscreens, cutting back on anti-agers, not using my clarisonic, and products like tea tree oil, sulpher, and salycilic acid. None of it cured my acne, and some of it left me with really dry, irritated skin. But I wanted to try all the OTC remedies before going to the doctor because I knew their solution is prescription medication and I didn’t want that. The first course of action is usually retin-a, or a glycolic acid, but I already use both of those and still have acne.

After 5 months of walking around with a daily dose of pimples, I can tell you that it really is embarrassing, annoying, and does a number on self-esteem. In a youth obsessed culture, it’s an adjustment to see your hair greying, face wrinkling, and body spreading. So, adding acne to all that was the straw that broke the camel’s back, so I’ve agreed to try the Spironolactone.

Spironolactone is a diuretic that’s mainly used for controlling high blood pressure, but it’s also used off-label to cure acne. It works by inhibiting the effects of testosterone by preventing the enlargement of the oil glands. It’s side effects can be stomach upset, light headedness, tiredness, irregular menstrual periods, excessive thirst and trips to the bathroom. It can take 2-3 months to work, so I’m still waiting for it to have an effect (I’ve been taking it for just under a month).

I haven’t had most of the side effects with the exception of excessive thirst and running to the bathroom a lot more. My lips and hands feel really dry and I’m drinking so much water, but it seems to be just running right through me. I hope that will subside over time, or that once my acne’s under control I can go to a lower dose. I’ll let you know if it’s working for me in a few months, but for now I still wake up to a new pimple or two each day.

Please follow and like us:

Leave a Reply

Your email address will not be published. Required fields are marked *